South Carolina, 2003

Damaging Wind in South Carolina, June 11, 2003

June 11, 2003 · NWS ILM · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jun 11, 4:23 PM EST, 3 hours 22 minutes earlier.

Area forecast discussion, Jun 11, 4:23 PM EST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE WILMINGTON NC
523 PM EDT WED JUN 11 2003

LATEST 88D COVERAGE SHOWS AN INCREASING TREND AWAY FROM THE COAST.
SEA-BREEZE BNDRY AIDING THE DEVELOPMENT AS IT PUSHES FURTHER INLAND.
WILL UPDATE INLAND ZONES FROM 20 TO 40 POPS.

-RALF-

.......PREVIOUS DISCUSSION BELOW....................................
SEABREEZE BOUNDARY HAS MOVED INTO COASTAL COUNTIES...WITH MOSTLY
SCATTERED CUMULUS WEST OF THE BOUNDARY. WITH NO UPPER LEVEL
MECHANISM...ISOLATED SHOWERS/TSTORMS WILL DISSIPATE AFTER SUNDOWN
WITH MOSTLY SCATTERED HIGH CLOUDS OVERNIGHT.

CONTINUING ABOVE NORMAL TEMPERATURES AND HUMIDITY THU. UPPER LEVEL
TROUGHING MOVING INTO THE MS VALLEY WILL DEEPEN AND MOVE INTO GREAT
LAKES AREA LATE THU...AND A FEED OF GULF MOISTURE WILL SPREAD INTO
THE WESTERN WESTERN PEE DEE COUNTIES LAT THU...AND AS THE TROUGH
MOVES THROUGH NEW ENGLAND ON FRI THE DEEP GULF TAP WILL SPREAD
FURTHER E...WITH THE DEEP MOISTURE REACHING THE COAST LATE SAT AS
ANOTHER LOW DEVELOPS OVER MEMPHIS. FORECAST WILL BE HIGHEST IN THE
W...INCREASING EASTWARD FRI AND SAT.

LONGER RANGE...WET TROUGHING OVER THE AREA FROM THE LOWER MIDWEST
LOW AND COOL SURFACE RIDGING OVER THE NE STATES WILL BRING A
BACKDOOR FRONT ACROSS VA AND INTO SC SUN NIGHT-MON AND SETTLING INTO
THE AREA...WITH THE LOW OVER THE LOWER MS VALLEY EARLY NEXT WEEK
CONTINUING TO CIRCULATE A MOIST GULF FLOW INTO THE AREA.

CWF:  EXPECT S TO SW WINDS TO CONTINUE FOR THE NEXT SEVERAL DAYS.
WIND SPEEDS AND SEAS WILL REMAIN BELOW SCA LEVELS THROUGH THE PERIOD
THOUGH WINDS COULD HIT 20 KT AT TIMES THU AND FRI.  ON MONDAY...
EXPECT FRONT TO MOVE THROUGH THE AREA RESULTING IN WINDS SHIFTING
FROM SW TO N-NE.

PRELIMINARY NUMBERS...UPDATED LBT AND FLO 1ST PERIOD POPS
ILM 073/090 073/089 1223
LBT 071/091 071/089 4456
FLO 071/092 071/089 4456
MYR 073/087 073/086 1223

.ILM...
.NC...NONE.
.SC...NONE.

PUBLIC: TM
MARINE: RAN
Hazardous weather outlook, Jun 11, 4:49 AM EST, 14 hours 56 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
549 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL REACH 100 DEGREES FOR A COUPLE OF HOURS THIS
AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL BE SCATTERED ACROSS INTERIOR SECTIONS
AND MORE ISOLATED ALONG THE COAST. RAINFALL AMOUNTS WILL BE HIGHER
INLAND...AVERAGING ABOUT A HALF INCH...WITH LOCALLY UP TO AN INCH.
AVERAGE RAINFALL AMOUNTS ACROSS COASTAL AREAS WILL BE LESS THAN A
QUARTER OF AN INCH.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE GREAT PEE DEE RIVER.
FLOODING WILL SUBSIDE ALONG THE LUMBER RIVER AS THE RIVER CONTINUES
A SLOW RECESSION BELOW FLOOD STAGE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGHOUT THE
PERIOD.

FLOODING WILL LIKELY CONTINUE ALONG PORTIONS OF THE GREAT PEE DEE
RIVER...CRESTING LATE IN THE WEEK AND THEN BEGINNING A GRADUAL
RECESSION NEXT WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

DIGIORGI

In the hours before

Special weather statement, Jun 11, 4:45 PM EST, 3 hours before
SCZ017-112245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
545 PM EDT WED JUN 11 2003

...STRONG THUNDERSTORM WITH INTENSE LIGHTNING OVER NORTHWEST
MARLBORO COUNTY...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
STRONG THUNDERSTORM WITH INTENSE LIGHTNING OVER WALLACE...OR 4 MILES
NORTHEAST OF CHERAW....MOVING NORTHEAST AT 20 MPH. THIS STORM IS
CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS. IN
ADDITION...HEAVY RAINFALL IS OCCURRING WITH THIS STORM...WITH
RAINFALL RATES IN EXCESS OF 2 INCHES PER HOUR. THIS MUCH RAIN WILL
LIKELY CAUSE FLOODING OF LOW LYING AND POOR DRAINAGE AREAS.

THIS STORM WILL MOVE ACROSS FULTON...THEN EXIT THE COUNTY BY 630
PM EDT.

JAQ
Special weather statement, Jun 11, 6:55 PM EST, 50 minutes before
SCZ017-024-032-120100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
755 PM EDT WED JUN 11 2003

...STRONG THUNDERSTORMS OVER FLORENCE COUNTY...

AT 755 PM EDT... STRONG THUNDERSTORM WAS LOCATED ALONG I-95 ACROSS
THE NORTHEAST PORTION OF FLORENCE COUNTY. THE STORM WILL MOVE
NORTHEAST AT 15 MPH...AND STRADDLE THE MARLBORO AND DILLON COUNTY
LINES THROUGH 900 PM. SMALL HAIL...GUSTY WINDS...AND QUICK 1 INCH
RAINFALL AMOUNTS WILL ACCOMPANY THIS STORM.

ANOTHER STRONG THUNDERSTORM WAS LOCATED BETWEEN TIMMONSVILLE AND
OLANTA. THIS STORM WAS MOVING NORTHEAST AT 20 MPH...AND WILL REACH
FLORENCE BY 815 PM. SMALL HAIL...GUSTY WINDS AND HEAVY DOWNPOURS
TOTALLING AROUND 1 INCH WILL OCCUR WITH THIS STORM

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR ANY
FURTHER DETAILS OR UPDATES.

HOEHLER
Local storm report, Jun 11, 7:40 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
0840 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    FLORENCE                  SC   0.75 IN HAIL
06/11/03   FLORENCE                       FLORENCE COUNTY 911 CENTER
                                          REPORTED THREE QUARTER INCH
                                          HAIL.

JAQ

The radar

The Wilmington radar (KLTX), 127 km away, was scanning. The volume nearest the first event began at 00:46 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Darlington

When
June 11, 7:45 PM EST
Where
Darlington County, Mechanicsville
Measured
60 kt (69 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
34.333, -79.750

Two trees were reported down on the north side of Mechanicsville. One of the trees fell on a car.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2003Every state in 2003This day in weather historyWarnings in South Carolina, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363078.